Alert archive / Alabama / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 387, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 4, 2011, 4:56 PM CDT for Lamar County, Pickens County, Alabama. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2011, 4:56 PM CDT (21:56 UTC)
- Expired
- Aug 4, 2011, 5:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Lamar County, AL, Pickens County, AL
The radar
The Columbus AFB radar (KGWX), 46 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 3:41 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 496 J/kg
- Mixed-layer CIN
- -354 J/kg
- Mixed-layer LCL
- 1432 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- -66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
760
WUUS54 KBMX 042156
SVRBMX
ALC075-107-042245-
/O.NEW.KBMX.SV.W.0387.110804T2156Z-110804T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
456 PM CDT THU AUG 4 2011
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN LAMAR COUNTY IN WEST CENTRAL ALABAMA...
NORTHERN PICKENS COUNTY IN WEST CENTRAL ALABAMA...
* UNTIL 545 PM CDT
* AT 450 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 6 MILES NORTH OF MILLPORT...AND MOVING
SOUTH AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
MILLPORT...REFORM...GORDO...CARROLLTON...PICKENSVILLE...KENNEDY...
ETHELSVILLE AND MELBORNE.
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3370 8826 3371 8825 3372 8795 3353 8794
3352 8785 3323 8784 3320 8832
TIME...MOT...LOC 2155Z 356DEG 28KT 3361 8811
$$
61What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:20 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 4, 3:20 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 320 PM CDT THU AUG 4 2011 .DISCUSSION... A TELL OF TWO AIR-MASSES TODAY ACROSS CENTRAL ALABAMA. THE MCS THAT MOVED THROUGH THIS MORNING LEFT A MCV ACROSS THE AREA AND THIS HAS TRIGGERED NUMEROUS SHOWERS AND THUNDERSTORMS ESPECIALLY IN THE NORTHERN HALF OF THE AREA. WHEREAS THE SOUTHERN COUNTIES HAVE BEEN HOT AND DRY THROUGHOUT THE DAY. MOST OF THE ACTIVITY HAS BEEN SWINGING AROUND THE UPPER LEVEL RIDGE AS IT BEGINS TO RETREAT TO THE WEST. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE DEVELOPING RIGHT NOW ACROSS NORTHERN MISSISSIPPI AND WESTERN TENNESSEE. THIS WILL ALSO SLIDE THROUGH THIS AFTERNOON AND EARLY EVENING. WE HAVE NOT HAD MUCH IN WAY OF REBOUNDING TEMPERATURES ACROSS THE NORTH...WITH THE EXCEPTION OF THE EXTREME WESTERN MOST COUNTIES. WE COULD STILL SEE STRONG TO SEVERE STORMS AS THEY INITIALLY MOVE INTO THE MORE UNSTABLE AIRMASS ACROSS THE NORTHWEST. THINGS SHOULD DISSIPATE AS THEY MOVE FURTHER INTO CENTRAL ALABAMA AS WE HAVE REMAINED MORE STABLE EAST OF TUSCALOOSA DUE TO THE RAIN THROUGHOUT THE DAY. TONIGHT WE WILL SEE THE RIDGE CONTINUE TO SLIDE WEST AND BE CENTERED MORE OVER TEXAS AND ARKANSAS...THE MAIN FLOW WILL BE OVER MISSISSIPPI. THIS SHOULD BE THE MAIN PATH OF ANY MCS THAT DEVELOPS. WHILE CHANCES ARE MINIMAL OF ANY MCS DEVELOPMENT THIS EVENING... MODELS ARE NOTORIOUS FOR NOT PICKING THESE UP. SO WE WILL NEED TO KEEP EYES ON THE UPSTREAM DEVELOPMENT THIS AFTERNOON AND EVENING. ACTIVITY THAT DEVELOPS CLOSER TO NASHVILLE MAY WORK INTO THE AREA...WHEREAS ACTIVITY THAT MAY DEVELOP CLOSER TO MEMPHIS SHOULD SLIDE WEST OF THE AREA. FOR FRIDAY AND SATURDAY THE RIDGE WILL BEGIN TO HEDGE FURTHER EAST AND PUT CENTRAL ALABAMA BACK INTO THE SAME AIRMASS AS TODAY AND WE COULD SEE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...WITH THE BEST CONCENTRATION ACROSS THE SOUTH EACH DAY. BY SUNDAY...THE MAIN RIDGE BEGINS TO SLIDE EVEN FURTHER TO THE WEST AND BUILD OVER THE DESERT SOUTHWEST...ALLOWING FOR A TROUGH TO BUILD OVER THE EAST. BY MIDWEEK A SYNOPTIC BOUNDARY WILL SLIDE CLOSER TO THE AREA ALONG THE BASE OF THE TROUGH...HELPING INCREASE RAIN CHANCES ONCE AGAIN. TEMPERATURES THROUGH THE NEXT SEVEN DAYS SHOULD RESPOND TO THE WEAKENING RIDGE AND HIGHER RAIN CHANCES BY FALLING INTO THE LOWER TO MID 90S WITH OVERNIGHT LOWS IN THE UPPER 60S TO MID 70S. && .AVIATION... 18Z TAF DISCUSSION. CONVECTION CONTINUES ACROSS NORTH ALABAMA WITH ACTIVITY CONTINUING TO DEVELOP UPSTREAM AS SOUTHWEST LOW LEVEL FLOW FEEDS WARM MOIST AIR INTO STORMS. ACTIVITY ACROSS SOUTH ALABAMA HAS FORMED ALONG OUTFLOW BOUNDARY FROM PREVIOUS ACTIVITY...AND THESE STORMS SHOULD STAY SOUTH OF KTOI AND KMGM. SCT TSTMS WILL CONTINUE TO AFFECT NORTHERN TAF SITES THRU 21Z...BUT SHOULD WEAKEN AFTER 21Z AS LOW LEVEL FLOW WEAKENS. BEYOND 21Z...CONFIDENCE IS LOW WITH REGARD TO TIMING OF ADDITIONAL CONVECTIVE SYSTEMS. IT IS LIKELY THAT ANOTHER ROUND OF STORMS WILL AFFECT CENTRAL ALABAMA LATER TONIGHT OR FRIDAY MORNING...BUT TIMING IS DIFFICULT. DESPITE MOIST AIR MASS IN PLACE ACROSS AREA DUE TO RAIN...INTRUSION OF WARM AND DRIER AIR MASS TO THE WEST OF ALABAMA WILL LIMIT CLOUD COVER...AND CIGS EXPECTED TO STAY MAINLY AOA 5000 FEET AGL. 58/ROSE && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 70 93 74 93 72 / 30 50 30 50 30 ANNISTON 73 95 73 94 73 / 40 50 30 50 30 BIRMINGHAM 76 96 75 93 74 / 40 50 30 50 30 TUSCALOOSA 77 96 74 95 74 / 30 60 40 50 30 CALERA 74 95 73 93 74 / 40 50 30 50 30 AUBURN 73 94 73 94 74 / 40 60 40 50 30 MONTGOMERY 76 97 75 96 75 / 40 60 40 50 30 TROY 75 96 74 95 74 / 40 60 40 40 30 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 16/58
Hazardous weather outlook, Aug 4, 3:25 PM CDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 325 PM CDT THU AUG 4 2011 ALZ011>015-017>050-050300- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 325 PM CDT THU AUG 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH 7 PM WEST OF I-65. THE MAIN THREATS WITH ANY STORMS WILL BE DAMAGING STRAIGHT LINE WINDS AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. STRONG TO SEVERE STORMS ARE POSSIBLE AGAIN ON FRIDAY. THE PRIMARY THREAT WILL BE DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED THIS AFTERNOON AND EVENING AND AGAIN ON FRIDAY.
In the hours before
Local storm report, Aug 4, 11:31 AM CDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1131 AM CDT THU AUG 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 AM TSTM WND DMG DOUBLE SPRINGS 34.15N 87.40W
08/04/2011 WINSTON AL 911 CALL CENTER
NUMEROUS TREES WERE BLOWN DOWN ACROSS THE COUNTY.
&&
JTSpecial weather statement, Aug 4, 12:11 PM CDT, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1211 PM CDT THU AUG 4 2011
ALZ020-041800-
CHEROKEE AL-
1211 PM CDT THU AUG 4 2011
...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE COUNTY UNTIL 100 PM
CDT...
AT 1207 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS 5 MILES SOUTHEAST OF FORT
PAYNE...MOVING SOUTH AT 25 MPH.
THESE STORMS WERE PRODUCING NEARLY CONTINUOUS LIGHTNING STRIKES.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
CEDAR BLUFF...
CENTRE...
GAYLESVILLE...
SAND ROCK...
WEISS LAKE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3440 8547 3400 8540 3400 8575 3409 8580
3412 8579 3413 8581 3412 8582 3412 8583
3426 8581 3426 8578 3437 8566 3438 8563
3443 8559 3449 8558 3453 8552
TIME...MOT...LOC 1711Z 358DEG 23KT 3438 8562
61Special weather statement, Aug 4, 1:02 PM CDT, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
102 PM CDT THU AUG 4 2011
ALZ018-020-041830-
CHEROKEE AL-ETOWAH AL-
102 PM CDT THU AUG 4 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ETOWAH AND WESTERN
CHEROKEE COUNTIES UNTIL 130 PM CDT...
AT 1258 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR TABOR ROAD...OR 11 MILES WEST OF CENTRE...MOVING
SOUTH AT 20 MPH.
PEA SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LEESBURG...
CHEROKEE ROCK VILLAGE...
SLACKLAND...
ANDERSON...
WEISS DAM...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3404 8570 3402 8594 3421 8597 3421 8585
3424 8585 3425 8584 3424 8582 3426 8580
3427 8576
TIME...MOT...LOC 1802Z 352DEG 16KT 3419 8585
61Special weather statement, Aug 4, 2:49 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
249 PM CDT THU AUG 4 2011
ALZ017-042015-
BLOUNT AL-
249 PM CDT THU AUG 4 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BLOUNT COUNTY UNTIL 315
PM CDT...
AT 244 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR SUSAN MOORE...OR 5 MILES NORTHEAST OF
BLOUNTSVILLE...MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CLEVELAND...
ONEONTA...
SUSAN MOORE...
ROSA...
FAIRVIEW...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3418 8638 3406 8633 3398 8633 3394 8637
3394 8633 3391 8635 3389 8634 3382 8643
3382 8647 3380 8657 3409 8667 3413 8661
3426 8652 3427 8646
TIME...MOT...LOC 1949Z 337DEG 27KT 3409 8647
51Local storm report, Aug 4, 3:30 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
330 PM CDT THU AUG 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND DMG GLENCOE 33.96N 85.93W
08/04/2011 ETOWAH AL BROADCAST MEDIA
TREES DOWN IN GLENCOE ALONG AIR DEPOT ROAD AND COLLEGE
STREET. ONE TREE FELL ON A HOUSE. ALSO A TIN ROOF WAS
DAMAGED.
&&
AGLocal storm report, Aug 4, 4:51 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
451 PM CDT THU AUG 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG SULLIGENT 33.89N 88.13W
08/04/2011 LAMAR AL EMERGENCY MNGR
MANY TREES DOWN ACROSS LAMAR COUNTY... ESPECIALLY NORTH
OF VERNON.
&&
AGThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 12:43 AM CDT | Special Weather Statement | BMX | Blount, Calhoun, Etowah, St. Clair | 47 min |
| Aug 4, 1:20 AM CDT | Special Weather Statement | BMX | Calhoun, Cherokee, Cleburne, Jefferson, St. Clair, Shelby and 1 more | 40 min |
| Aug 4, 1:51 AM CDT | Special Weather Statement | BMX | Clay, Cleburne, Randolph, Shelby, Talladega | 39 min |
| Aug 4, 3:17 AM CDT | Special Weather Statement | BMX | Marion | 43 min |
| Aug 4, 3:39 AM CDT | Special Weather Statement | BMX | Marion, Winston | 51 min |
| Aug 4, 3:52 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Marion, Walker, Winston | 38 min |
| Aug 4, 4:29 AM CDT | Special Weather Statement | BMX | Walker | 31 min |
| Aug 4, 5:05 AM CDT | Special Weather Statement | BMX | Jefferson, Tuscaloosa | 40 min |
| Aug 4, 7:12 AM CDT | Special Weather Statement | BMX | Winston | 48 min |
| Aug 4, 8:09 AM CDT | Special Weather Statement | BMX | Walker | 36 min |
| Aug 4, 12:11 PM CDT | Special Weather Statement | BMX | Cherokee | 49 min |
| Aug 4, 1:02 PM CDT | Special Weather Statement | BMX | Cherokee | 28 min |
| Aug 4, 2:49 PM CDT | Special Weather Statement | BMX | Blount | 26 min |
| Aug 4, 3:41 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 64 min |
| Aug 4, 4:00 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion | 60 min |
| Aug 4, 4:35 PM CDT | Areal Flood Advisory | BMX | Lamar | 115 min |
| Aug 4, 5:11 PM CDT | Special Weather Statement | BMX | Marengo | 49 min |
| Aug 4, 5:12 PM CDT | Special Weather Statement | BMX | Sumter | 48 min |
| Aug 4, 5:30 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter | 60 min |
| Aug 4, 5:57 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 48 min |
| Aug 4, 6:48 PM CDT | Special Weather Statement | BMX | Sumter | 27 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.